Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 10, 2010, 5:47 PM MDT for Greeley County, Kansas. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2010, 5:47 PM MDT (23:47 UTC)
- Expired
- Jul 10, 2010, 6:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Greeley County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:50 PM MDT | TSTM WND DMG | 8 N Tribune, KS | CORRECTED TIME OF EVENT FROM 615 PM TO 550 PM. SEVERAL POWER POLES DAMAGED ALONG HIGHWAY 27. |
| Jul 10, 6:05 PM MDT | HAIL 4.25 | 3 N Tribune, KS | SHATTERED WINDSHEILD OF LAW ENFORCEMENT VEHICLE |
| Jul 10, 6:10 PM MDT | TSTM WND DMG | Tribune, KS | NUMEROUS TREE LIMBS DOWN ACROSS TRIBUNE WITH A FEW WHOLE TREES FELLED IN THE NORTHEAST PORTION OF TOWN. NO ESTIMATE ON DIAMETER OF TREE LIMBS AT THIS TIME. |
| Jul 10, 6:15 PM MDT | TSTM WND DMG | 8 N Tribune, KS | SEVERAL POWER POLES DAMAGED ALONG HIGHWAY 27. |
| Jul 10, 6:15 PM MDT | HAIL 1.75 | Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 12:55 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
386
WFUS53 KGLD 102347
TORGLD
KSC071-110015-
/O.NEW.KGLD.TO.W.0078.100710T2347Z-100711T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT JUL 10 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 615 PM MDT
* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 6 MILES NORTH OF HORACE...AND WAS MOVING SOUTH AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
HORACE AND TRIBUNE.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 107 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3841 10190 3862 10193 3869 10158 3852 10156
3838 10156
TIME...MOT...LOC 2347Z 338DEG 28KT 3855 10181
$$
MENTZER3 follow-up statements
924
WWUS53 KGLD 110002
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SAT JUL 10 2010
KSC071-110015-
/O.CON.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
602 PM MDT SAT JUL 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN GREELEY COUNTY
UNTIL 615 PM MDT...
AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NORTH OF TRIBUNE...AND WAS MOVING SOUTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HORACE AND TRIBUNE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3841 10190 3862 10193 3869 10158 3852 10156
3838 10156
TIME...MOT...LOC 0002Z 338DEG 28KT 3846 10174
$$
MENTZER244
WWUS53 KGLD 110010
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SAT JUL 10 2010
KSC071-110015-
/O.CON.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
610 PM MDT SAT JUL 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL GREELEY COUNTY
UNTIL 615 PM MDT...
AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR TRIBUNE...AND WAS MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3841 10190 3854 10190 3866 10157 3859 10156
3838 10156
TIME...MOT...LOC 0010Z 329DEG 23KT 3844 10170
$$
MENTZER408
WWUS53 KGLD 110016
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT JUL 10 2010
KSC071-110025-
/O.EXP.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
616 PM MDT SAT JUL 10 2010
...THE TORNADO WARNING FOR CENTRAL GREELEY COUNTY HAS EXPIRED...
HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
SOUTHERN GREELEY COUNTY.
LAT...LON 3841 10190 3854 10190 3866 10157 3859 10156
3838 10156
TIME...MOT...LOC 0010Z 329DEG 23KT 3844 10170
$$
MENTZERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 10, 2:00 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 10, 2:00 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT JUL 10 2010 .DISCUSSION... 200 PM MDT SAT JUL 10 2010 THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE REST OF THE DAY AS A DISTURBANCE CURRENTLY MOVING OVER THE FRONT RANGE CONTINUES A SOUTHEAST MOVEMENT TOWARD OUR AREA. THESE STORMS ARE EXPECTED TO MERGE INTO A LARGE CLUSTER TONIGHT AS LOW LEVEL JET INTERACTS WITH A SFC TROUGH. IN ADDITION TO EXPECTATION OF SEVERE WEATHER LOCALLY HEAVY RAINFALL AND FLASH FLOODING POSSIBLE. FOR SUNDAY AREA UNDER SUBSIDENCE AHEAD OF THE NEXT DISTURBANCE WITHIN NORTHWEST FLOW THAT MOVES THROUGH SUNDAY NIGHT. ADJUSTED TIMING OF POPS FROM WEST TO EAST WITH OVERALL SLIGHT CHANCE MENTION. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S. ON MONDAY ANOTHER WEAK DISTURBANCE MOVES THROUGH DURING THE AFTERNOON AND EVENING SUPPORTING CURRENT SLIGHT CHANCE THUNDERSTORM FORECAST. AFTERNOON TEMPERATURES UPPER 80S EAST...LOW TO MID 90S ACROSS FAR EASTERN COLORADO. TUESDAY LOOKING DRY AS UPPER FLOW BECOMES WESTERLY. 850 TEMPERATURES SUPPORTING TEMPERATURES OF 100+ ACROSS THE AREA WHILE 2M/MOS GUIDANCE NUMBERS AVERAGING A FEW DEGREES COOLER. PARTIAL MIXING AT 850 STILL SUPPORTS HIGHS AROUND 100. HAVE UPPED HIGHS INTO THE UPPER 90S/LOW 100S WITH THE POSSIBILITY THAT THESE MAY BE ON THE LOW SIDE. GFS/NAM HANDLING SFC PRESSURE/WIND FORECASTS DIFFERENTLY WHICH COULD IMPACT TEMPERATURE FORECAST. WEDNESDAY-SATURDAY...DEEP UPPER LOW JUST NORTH OF THE US BORDER MOVES EAST WEDNESDAY PUSHING A FRONT INTO/THROUGH THE AREA SUPPORTING A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS SLIGHTLY COOLER TEMPERATURES WITH READINGS IN THE MID 90S. FOR THURSDAY SFC WINDS VEER TO THE SOUTHEAST BEHIND THE DEPARTING SFC HIGH AS UPPER FLOW NEARLY ZONAL. 850 TEMPS WOULD SUPPORT HIGH TEMPERATURES IN THE LOW TO MID 80S...COOLER THAN THE MEX GUIDANCE WHICH IS SEVERAL DEGREES WARMER. USED HPC GUIDANCE AND KNOCKED A FEW DEGREES OFF AS A START. AFTERNOON/EVENING THUNDERSTORMS AGAIN POSSIBLE. FOR FRIDAY AND SATURDAY UPPER HIGH CENTER EXPECTED OVER THE FOUR CORNERS AREA WITH LIGHT STEERING FLOW OVER THE AREA. SFC WINDS BECOMING MORE SOUTHERLY WITH SLOWLY WARMING AFTERNOON TEMPERATURES...NEAR 90 FRIDAY AND LOW 90S SATURDAY. 07 && .AVIATION... 1140 AM MDT SAT JUL 10 2010 FOR 18Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR THUNDERSTORMS AS SHORT WAVE TROUGH/WEAK COLD FRONT WORK THERE WAY ACROSS THE AREA BTWN 22 AND 06Z. ALREADY SEEING SOME WEAK CONVECTION DEVELOP ALONG FRONT NEAR KLIC...WITH FRONT ITSELF EXTENDING BACK TOWARDS KOGA. WHILE THINK THERE WILL BE STORMS AROUND WHICH MAY DEVELOP INTO A MCS EARLY IN THE EVENING...LARGE SPREAD BETWEEN SHORT TERM AND HIGH RESOLUTION GUIDANCE KEEPS CONFIDENCE TOO LOW TO MENTION A PREVAILING TS IN EITHER TAF AT THIS TIME. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 10, 10:33 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT SAT JUL 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT SAT JUL 10 2010 /1133 AM CDT SAT JUL 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL TO AROUND GOLFBALL SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN. STORMS ARE EXPECTED TO DEVELOP ALONG A TROUGH AXIS CENTERED ALONG A WAUNETA TO FLAGLER LINE AFTER 1 PM MDT (2 PM CDT) AND MOVE ACROSS THE ENTIRE AREA THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM SUNDAY NIGHT THROUGH MID WEEK. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE ACROSS THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jul 10, 4:56 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 N STRATTON NE 40.21N 101.23W
07/10/2010 E0.88 INCH HITCHCOCK NE PUBLIC
NICKEL SIZED HAIL
0445 PM HAIL 4 N STRATTON NE 40.21N 101.23W
07/10/2010 E0.88 INCH HITCHCOCK NE PUBLIC
STILL A FEW NICKELS FALLING.
&&
HENDERSONLocal storm report, Jul 10, 5:18 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 12 SSW EDSON 39.17N 101.61W
07/10/2010 E1.00 INCH SHERMAN KS PUBLIC
&&
FOLTZLocal storm report, Jul 10, 5:20 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 8 S GOODLAND 39.23N 101.73W
07/10/2010 E1.50 INCH SHERMAN KS STORM CHASER
RELAYED VIA SPOTTER NETWORK
&&
FOLTZLocal storm report, Jul 10, 5:29 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 15 S WESKAN 38.64N 101.96W
07/10/2010 E1.50 INCH GREELEY KS TRAINED SPOTTER
&&
HENDERSONSpecial weather statement, Jul 10, 5:40 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT SAT JUL 10 2010 NEZ080-081-110015- HITCHCOCK-RED WILLOW- 640 PM CDT SAT JUL 10 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND RED WILLOW COUNTIES IN SOUTHWEST NEBRASKA... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TRENTON...MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4018 10047 4000 10054 4000 10099 4026 10099 TIME...MOT...LOC 2340Z 299DEG 23KT 4009 10086 MENTZER
Local storm report, Jul 10, 5:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 14 SSE WESKAN 38.67N 101.87W
07/10/2010 E70 MPH GREELEY KS TRAINED SPOTTER
6 TO 8 INCH TREES LIMBS FELL
&&
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:03 PM MDT | Flash Flood Warning | GLD | Thomas | 68 min |
| Jul 10, 2:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 10, 4:24 PM MDT | Special Weather Statement | GLD | Sherman | 36 min |
| Jul 10, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 53 min |
| Jul 10, 4:44 PM MDT | Special Weather Statement | GLD | Wallace | 31 min |
| Jul 10, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 39 min |
| Jul 10, 5:06 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 54 min |
| Jul 10, 5:31 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 59 min |
| Jul 10, 5:45 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 60 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.